Montana, 2010

Damaging Winds in Montana, August 6, 2010

August 6, 2010 · NWS BYZ · 3 events in 2 counties and zones

A thunderstorm producing severe wind gusts moved through Stillwater and Yellowstone Counties during the late afternoon hours on the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm producing severe wind gusts moved through Stillwater and Yellowstone Counties during the late afternoon hours on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 2:07 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 6, 2:07 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
307 PM MDT FRI AUG 6 2010

.SHORT TERM...VALID FOR SAT AND SUN...

THE PATTERN REMAINS STATIONARY WITH A TROUGH TO THE WEST OVER THE
PACIFIC COAST AND A RIDGE TO THE EAST. SHORTWAVES CONTINUE TO
DRIVE UP THE RIDGE. THE NEXT WAVE WILL REACH OUR WESTERN ZONES
THIS EVENING. ANOTHER SHORTWAVE MOVING THROUGH WYOMING NOW WILL
IMPACT OUR EASTERN ZONES THIS EVENING ALSO.

FOR THE WESTERN ZONES...NEAR LIVINGSTON RUC SOUNDINGS ARE
DECREASING STABILITY AS THE SHORTWAVE APPROACHES. WIND PROFILES
HAVE NO DIRECTIONAL SHEAR...AND AVERAGE SPEEDS ARE 20 TO 25
KNOTS. CLOUD BASES ARE AROUND 10000 FEET INITIALLY WITH DRY AIR
UNDERNEATH...SO INITIALLY THE MAIN THREAT WITH THESE STORMS IS
HIGH WIND FOLLOWED BY HEAVY RAIN AND SMALL HAIL.

IN THE EASTERN ZONES THERE IS A LOT MORE MOISTURE AND SURFACE
OBSERVATIONS SHOW A GOOD LOW LEVEL JET PUSHING 60 DEG DEWPOINTS
INTO FALLON COUNTY. SHEAR IN THIS AREA IS STRONGER...SOME
ORGANIZED STORMS MAY FORM AND PRODUCE LARGE HAIL. THERE IS A
SLIGHT CHANCE THAT SOME STORMS MAY BE SEVERE.

FOR THE REST OF THE PERIOD...THE AREA REMAINS UNDER SOUTHWEST
FLOW AS MINOR SHORTWAVES MOVE OVER THE RIDGE. SLIGHT CHANCE OF
THUNDER REMAINS DUE TO THE ABSENCE OF A STRONG CAP...PLENTIFUL
SURFACE MOISTURE AND FREQUENT SHORTWAVES. LEACH

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

UNSETTLED SOUTHWEST FLOW ON MONDAY WILL CONTINUE THE THREAT OF
THUNDERSTORM ACTIVITY WITH SEASONAL TEMPERATURES. THUNDERSTORM
ACTIVITY COULD PERSIST INTO MONDAY NIGHT AND BE STRONG POSSIBLY
SEVERE DUE TO THE ENHANCEMENT OF THE LOW LEVEL JET ACROSS
SOUTHEAST AND WESTERN PORTIONS OF SOUTH CENTRAL MONTANA. UPSTREAM
AN UPPER LEVEL TROUGH CROSSING THE PACIFIC NORTHWEST WILL BE
STREAMING ENERGY ACROSS THE REGION SO TIMING MAY BE A QUESTION. WITH
PWS STILL HANGING AROUND AN INCH ALL THE INGREDIENTS MAY NOT HAVE
TO BE LINED UP PERFECT FOR SIGNIFICANT THUNDERSTORM ACTIVITY AND
HAVE RAISED POPS MONDAY AFTERNOON AND NIGHT. WHILE TUESDAY STILL LOOKS
TO SEE UNSETTLED WEATHER...THE UPPER TROUGH LIFTING INTO CANADA
FORCES MORE OF A WESTERLY AND DOWNSLOPE FLOW TO EVOLVE. HAVE LOWERED
PRECIPITATION CHANCES TO REFLECT THE LESS FAVORABLE FLOW PATTERN
BUT FEEL THAT MIXING MAY BE A BIT BETTER WHICH WILL SUPPORT
TEMPERATURES NEAR MONDAY LEVELS DESPITE LOWER HEIGHTS.

WEDNESDAY THE TROUGH AXIS CONTINUES TO INFLUENCE MONTANA AND THE
CYCLONIC FLOW ALOFT WILL NOT HAVE MUCH MOISTURE TO WORK WITH BUT
ENOUGH MOISTURE MAY STILL BE PRESENT FROM VEGETATION AND SOIL TO
ALLOW ISOLATED THUNDERSTORM ACTIVITY. TEMPERATURES ON WEDNESDAY
COOL A BIT AS MIXING BEGINS TO RELAX AS THE SURFACE TROUGH MOVES
INTO THE DAKOTAS BUT WILL HAVE TO WATCH FOR MIXING WINDS IN THE
AFTERNOON. THURSDAY AND FRIDAY A NORTHWEST FLOW ALOFT WITH
BUILDING HEIGHTS WILL CAUSE A MORE STABLE AND DRY AIRMASS TO
INFLUENCE THE REGION AND WILL SEE A GENERAL SHUTDOWN OF
THUNDERSTORM ACTIVITY. TEMPERATURES WILL GENERALLY BE NEAR
SEASONABLE NORMALS THOUGH MODELS DO PROG A COOLER AIRMASS FRIDAY
INTO SATURDAY AS A COLD FRONT MOVES THROUGH EASTERN MONTANA.

GFS AND ECMWF ARE NOT IN AGREEMENT ON HOW THE PATTERN WILL EVOLVE
AND FEEL THE GFS IS TRENDING TOWARDS A STRONGER SPLIT FLOW PATTERN
BY TUESDAY WHICH THE EC MODEL DOES NOT. WILL HAVE TO BE PREPARED
TO MAKE SIGNIFICANT CHANGES IF LATEST ECMWF HOLDS ONTO ITS TRENDS
BUT IT HAS BEEN THE LESS CONSISTENT MODEL WITH ITSELF. BORSUM

&&

.AVIATION...

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE STRONGEST
ACTIVITY INITIALLY WEST AND SOUTH OF KBIL. ACTIVITY MAY SHIFT
EASTWARD DURING THE EVENING HOURS. STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN ARE THE PRIMARY THREATS WITH REDUCTIONS TO VISIBILITIES
IN THE STRONGER CELLS. EXPECT DECREASING SHOWER AND THUNDERSTORM
ACTIVITY BY MIDNIGHT WITH CLEARING SKIES. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 061/091 060/091 060/090 060/090 060/087 058/087 058/084
    43/T    22/T    22/T    32/T    22/T    21/B    11/B
LVM 054/084 048/086 050/087 049/089 048/086 048/086 049/083
    53/T    32/T    23/T    32/T    22/T    22/T    21/B
HDN 061/094 060/095 060/095 060/096 059/093 058/092 057/089
    42/T    22/T    23/T    32/T    22/T    21/B    11/B
MLS 064/095 062/095 062/093 062/093 062/090 059/088 059/085
    42/T    22/T    23/T    32/T    22/T    21/U    11/U
4BQ 062/093 061/095 062/094 061/093 061/092 059/089 058/086
    42/T    22/T    23/T    32/T    22/T    21/U    11/U
BHK 062/095 060/095 062/092 059/092 060/089 061/088 057/085
    52/T    22/T    23/T    42/T    22/T    22/T    11/U
SHR 056/090 054/090 056/090 055/090 054/090 053/087 052/084
    32/T    22/T    23/T    32/T    22/T    21/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 581 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-34-39>42-56-63>68.
     SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 6, 1:38 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT FRI AUG 6 2010

MTZ028>042-056>058-063>068-WYZ098-099-072045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
238 PM MDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND WEAK COLD FRONT WILL GENERATE
SCATTERED THUNDERSTORMS THIS EVENING. SOME OF THE STORMS COULD BE
SEVERE WITH VERY STRONG WINDS AND HEAVY RAIN ALONG WITH HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN IS SETTING UP...AND THUNDERSTORM
ACTIVITY IS EXPECTED EACH DAY THROUGH AT LEAST THE EARLY PART OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 3:25 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
425 PM MDT FRI AUG 6 2010

MTZ034-041-062330-
NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-
425 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STILLWATER AND EASTERN
SWEET GRASS COUNTIES UNTIL 530 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF BIG TIMBER...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...RAPELJE...HAILSTONE WILDLIFE
REFUGE AND HALFBREED LAKE WILDLIFE REFUGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4590 10904 4572 10973 4588 10984 4614 10922
      4613 10920
TIME...MOT...LOC 2225Z 244DEG 17KT 4584 10965
Special weather statement, Aug 6, 3:27 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
427 PM MDT FRI AUG 6 2010

MTZ037-062330-
CARTER MT-
427 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
530 PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF ALZADA...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ALZADA AND ALBION.

LAT...LON 4499 10406 4499 10472 4513 10476 4525 10404
      4517 10403 4500 10404
TIME...MOT...LOC 2226Z 258DEG 25KT 4502 10461

The radar

The Billings radar (KBLX), 53 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
August 6, 3:42 PM MST
Where
Stillwater County, Rapelje
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
45.970, -109.270

Thunderstorm Wind, Yellowstone

When
August 6, 4:06 PM MST
Where
Yellowstone County, 6.77 mi W of Rimrock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.840, -108.820

Spotter estimated wind gust to be 60 mph as tree branches were breaking.

Thunderstorm Wind, Yellowstone

When
August 6, 4:35 PM MST
Where
Yellowstone County, 12.66 mi ENE of Comanche
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.090, -108.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249162, 249163, 249164.